Alert archive / Michigan / Frost Advisories in 2016
Frost Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 17, 2016, 3:46 PM EDT for Arenac County, Gladwin County, Michigan. It took effect at May 18, 2016, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2016, 3:46 PM EDT (19:46 UTC)
- In effect from
- May 18, 2016, 2:00 AM EDT
- Expired
- May 18, 2016, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS73 KAPX 171946 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EDT TUE MAY 17 2016 MIZ016>036-180400- /O.NEW.KAPX.FZ.W.0003.160518T0600Z-160518T1200Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY 346 PM EDT TUE MAY 17 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE MIDDLE TO LOWER 30S IN THE TYPICALLY COLDER LOW LYING AREAS. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MIZ041-042-180400- /O.NEW.KAPX.FR.Y.0004.160518T0600Z-160518T1200Z/ GLADWIN-ARENAC- INCLUDING THE CITIES OF...GLADWIN...STANDISH 346 PM EDT TUE MAY 17 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE 32 TO 36 DEGREE RANGE OVER MUCH OF THE AREA. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ SMD
1 follow-up statement
966 WWUS73 KAPX 180229 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1029 PM EDT TUE MAY 17 2016 MIZ016>036-181030- /O.CON.KAPX.FZ.W.0003.160518T0600Z-160518T1200Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY 1029 PM EDT TUE MAY 17 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * TEMPERATURES...TEMPERATURES WILL CONTINUE TO FALL...REACHING THE UPPER 20S TO LOWER 30S ACROSS MUCH OF THE AREA BY MORNING. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MIZ041-042-181030- /O.CON.KAPX.FR.Y.0004.160518T0600Z-160518T1200Z/ GLADWIN-ARENAC- INCLUDING THE CITIES OF...GLADWIN...STANDISH 1029 PM EDT TUE MAY 17 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * TEMPERATURES...TEMPERATURES WILL FALL INTO THE 32 TO 36 DEGREE RANGE OVER MUCH OF THE AREA. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MSB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 17, 3:35 PM EDT, 11 minutes earlier.
Area forecast discussion, May 17, 3:35 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
335 PM EDT TUE MAY 17 2016
.SHORT TERM...(Tonight and Wednesday)
Issued at 328 PM EDT Tue May 17 2016
IMPACTS: Frost and freeze temperatures tonight.
Synoptic pattern and observations: Northern Michigan has been swept
over with some pretty dry air, behind a departing cold front in far
southern lower Michigan, and in advance of sfc high pressure sitting
near the arrowhead of MN. Some scattered high-based cumulus out
there with deep mixing and dew points dropping off into the 20s in
most locations. Quite the dry low levels.
Synoptic pattern and evolution:
The sfc high pressure will slowly slide in over the top of nrn
Michigan late tonight into Wednesday. The atmosphere will remain dry
with only some periodic cloudiness. A batch of deeper moisture was
poised over eastern Ontario and Quebec, mixed out from daytime
heating. As night falls, some of this moisture could morph into some
mid level clouds overnight across parts of eastern upper and NE
lower. Whatever does develop, we should see a similar scenario as we
did this morning, these clouds mix out and redevelop into scattered
cumulus.
The well mixed BL will bring some frost/freeze temperatures again
tonight. Afternoon dew points down into the mid/upper 20s are likely
to result in 35 (or more) diurnal swings. We will most certainly see
a large range in low temps, with the coldest low lying areas down
into the upper half of the 20s, and the least cold locales being the
immediate coastal areas of NE lower (in slightly better gradient) in
the upper half of the 30s. All-in-all, folks and agricultural
interests will want to take the appropriate steps to protect
sensitive vegetation.
Highs Wednesday will be slightly warmer, into the middle 60s most
areas. Cooler lakeshores where lake breezes reside.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM EDT Tue May 17 2016
...Wednesday night through Friday...
Upper level trough will finally push east of Michigan Wednesday
night, but not in time to preclude one more night of freezing temps
for Northern Michigan. While our low level airmass overhead does
begin to slowly moderate by Wednesday night as the heart of the cold
air slides east of michigan with the upper level trough axis, expect
enough cold air will remain in place to set the stage for another
night of low temps falling to a couple of degrees either side of
freezing. Clear skies and calm winds under the strong surface high
center will certainly aid in this endeavor. Will keep areas of frost
in the forecast for much of Nrn Lwr Michigan late Wednesday night,
and will assess the need for additional frost/freeze headlines
tomorrow.
Surface high center will remain over the the Great Lakes region
Thursday thru Friday, extending our period of dry wx thru the end of
the work week (at least). Expect clear skies and a generally light
wind regime, with a very slow warming trend. Airmass overhead will
continue to slowly moderate as 850 mb temps warm from +3 C on
Thursday to +6 C by Friday. Surface temps will follow suite. High
temps in the mid 60s to around 70 on Thursday will edge upward just
a bit to highs in the upper 60s and lower 70s by Friday. Thursday
night should be "freeze-free", with overnight lows mainly in the
lower 40s.
...Friday night through Tuesday...
Blocky, non-progressive pattern through the extended. We will remain
under high pressure through mid-week next week keeping us warm and
dry with mostly clear skies. Winds will be on the lighter side, but
the warm temps and low rh could lead to some fire weather concerns.
Blended guidance seems a bit high on dewpoints, so lowered them a
bit in conjunction with surrounding offices. Temperatures will be
nearly 10 degrees above normal.
MAYHEW
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 122 PM EDT Tue May 17 2016
A center of high pressure will slowly work its way down into
northern Michigan and hold through Wednesday. A weakish northerly
flow will trend more toward lake breezes with periodic gusts through
the remainder of this afternoon. Weak winds continue tomorrow with
lake breeze development again...but gusts are not really expected.
The atmosphere is quite dry...and just some scattered high-based
cu each afternoon.
&&
.MARINE...
Issued at 328 PM EDT Tue May 17 2016
A center of high pressure will slowly work its way down into
northern Michigan and hold through the remainder of the work week.
Winds will be light, generally under 10 kts, with lake breezes each
afternoon. The atmosphere is quite dry, and just some periodic
clouds will occur, and no rainfall.
&&
.APX Watches/Warnings/Advisories...
MI...FREEZE WARNING from 2 AM to 8 AM EDT Wednesday for MIZ016>036.
FROST ADVISORY from 2 AM to 8 AM EDT Wednesday for MIZ041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SHORT TERM...Dickson
LONG TERM...MLR/Mayhew
AVIATION...Dickson
MARINE...DicksonHazardous weather outlook, May 17, 6:46 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 646 AM EDT TUE MAY 17 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-181200- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 646 AM EDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. AREAS OF FROST WILL BE POSSIBLE AGAIN TONIGHT IN THE INTERIOR OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AREAS OF FROST WILL BE POSSIBLE AGAIN ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:46 PM EDT | Freeze Warning | APX | Alcona, Alpena, Antrim, Benzie, Cheboygan, Crawford and 14 more | 16 hr |
Nearby
Frost Advisories in Michigan, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.